Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 5, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Mar 30, 2013, 3:05 PM CDT for Allen County, Kansas. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 30, 2013, 3:05 PM CDT (20:05 UTC)
- Expired
- Mar 30, 2013, 3:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Allen County, KS
The radar
The Pleasant Hill radar (KEAX), 126 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 30, 3:34 PM CDT | HAIL 1.25 | 3 N Moran, KS | OBSERVER REPORTED QUARTER TO HALF DOLLAR SIZED HAIL BETWEEN MORAN AND MILDRED WITH PEA SIZE HAIL COVERING THE GROUND IN MORAN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 30, 2:04 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 158 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 630 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
210
WUUS53 KICT 302005
SVRICT
KSC001-302045-
/O.NEW.KICT.SV.W.0005.130330T2005Z-130330T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
305 PM CDT SAT MAR 30 2013
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN ALLEN COUNTY IN SOUTHEAST KANSAS...
* UNTIL 345 PM CDT
* AT 301 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF COLONY...AND MOVING SOUTHEAST AT 20 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
* LOCATIONS IMPACTED INCLUDE...
MORAN AND MILDRED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3781 9508 3781 9509 3797 9539 3804 9533
3804 9508 3803 9507 3782 9507
TIME...MOT...LOC 2006Z 301DEG 18KT 3800 9523
HAIL...1.00IN
WIND...60 MPH
$$
JAKUB3 follow-up statements
670
WWUS53 KICT 302016
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
316 PM CDT SAT MAR 30 2013
KSC001-302045-
/O.CON.KICT.SV.W.0005.000000T0000Z-130330T2045Z/
ALLEN KS-
316 PM CDT SAT MAR 30 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
ALLEN COUNTY UNTIL 345 PM CDT...
AT 315 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 3 MILES
NORTHWEST OF MORAN...AND MOVING SOUTHEAST AT 20 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
LOCATIONS IMPACTED INCLUDE...
MORAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3781 9508 3781 9509 3797 9539 3804 9533
3804 9508 3803 9507 3782 9507
TIME...MOT...LOC 2016Z 301DEG 18KT 3798 9519
HAIL...1.00IN
WIND...60 MPH
$$
DARMOFAL880
WWUS53 KICT 302026
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
326 PM CDT SAT MAR 30 2013
KSC001-302045-
/O.CON.KICT.SV.W.0005.000000T0000Z-130330T2045Z/
ALLEN KS-
326 PM CDT SAT MAR 30 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
ALLEN COUNTY UNTIL 345 PM CDT...
AT 324 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED JUST NORTH OF
MORAN...AND MOVING SOUTHEAST AT 20 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
LOCATIONS IMPACTED INCLUDE...
MORAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3781 9508 3781 9509 3797 9539 3804 9533
3804 9508 3803 9507 3782 9507
TIME...MOT...LOC 2026Z 301DEG 18KT 3795 9515
HAIL...1.00IN
WIND...60 MPH
$$
DARMOFAL286
WWUS53 KICT 302045
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
345 PM CDT SAT MAR 30 2013
KSC001-302055-
/O.EXP.KICT.SV.W.0005.000000T0000Z-130330T2045Z/
ALLEN KS-
345 PM CDT SAT MAR 30 2013
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ALLEN COUNTY HAS
EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3781 9508 3781 9509 3797 9539 3804 9533
3804 9508 3803 9507 3782 9507
TIME...MOT...LOC 2026Z 301DEG 18KT 3795 9515
$$
DARMOFALWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 2:23 PM CDT, 42 minutes earlier.
Area forecast discussion, Mar 30, 2:23 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 223 PM CDT SAT MAR 30 2013 .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 219 PM CDT SAT MAR 30 2013 WEAK LOW-LEVEL CONVERGENCE AND INCREASED DIURNAL INSTABILITY WILL LEAD TO A FEW THUNDERSTORMS THIS AFTERNOON/EVENING ALONG/E OF THE KS TURNPIKE. INSTABILITY HAS RECOVERED WELL IN THAT AREA SINCE LAST NIGHTS CONVECTION. ANY STORMS THAT FORM IN THIS AREA AND TIMEFRAME COULD BE STRONG-SEVERE GIVEN CAPE/SHEAR COMBO. THIS ACTIVITY SHOULD PUSH OUT OF THE FAR SOUTHEAST KS COUNTIES BY MID EVE. A TRAILING STRONGER SHORTWAVE TROUGH OVER THE NORTHERN ROCKIES THIS AFTERNOON...WILL SWEEP ACROSS THE NORTHERN/CENTRAL PLAINS TONIGHT. STRONG POST-FRONTAL LIFT WILL WORK ON REMNANT MOISTURE AND WE HAVE INCREASED CHANCES FOR SHOWERS AND ISOLATED THUNDERSTORMS IN OUR AREA ALTHOUGH INSTABILITY WILL BE LESSENING. SUNDAY STILL LOOKS DRY AND MILD BEHIND THIS SHORTWAVE WITH CONTINUED SPRINGLIKE TEMPERATURES. LATE SUNDAY...A POLAR VORTEX WILL MOVE SOUTHEASTWARD OUT OF SOUTH CENTRAL CANADA REACHING THE NORTHEAST CONUS BY TUESDAY. THE ASSOCIATED SURGE OF MUCH COLDER AIR WILL ARRIVE IN OUR FORECAST AREA LATER SUNDAY NIGHT INTO MONDAY...PERSISTING INTO TUESDAY. PRECIPITATION CHANCES STILL APPEAR WARRANTED FOR MAINLY MONDAY INTO TUESDAY...AS FRONTOGENESIS/LIFT OCCURS WITHIN A MID-LEVEL BAROCLINIC ZONE. CHANCES FOR RAIN MAY END AS A RAIN/SNOW MIX MONDAY NIGHT INTO TUESDAY IN THE SOUTH. ANY SNOW ACCUMULATION POTENTIAL LOOKS LIGHT AND MAINLY ON GRASSY/ELEVATED SURFACES. .LONG TERM...(WEDNESDAY THROUGH SATURDAY) ISSUED AT 219 PM CDT SAT MAR 30 2013 STORM SYSTEM OFF THE CALIFORNIA COAST THIS AFTERNOON WILL PUSH EASTWARD ACROSS THE SOUTHERN PLAINS WEDNESDAY INTO THURSDAY. LOW PROBABILITIES (15-30%) OF LIGHT RAIN WILL EXIST AS THIS SYSTEM PASSES BY JUST TO OUR SOUTH. LEE TROUGHING AND SOUTHERLY FLOW WILL RETURN FRIDAY INTO SATURDAY ACCORDING TO THE ECMWF AND GFS WHICH WILL ALLOW FOR A WARMING TREND AND DRY WEATHER. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1242 PM CDT SAT MAR 30 2013 AREAS OF MVFR CIGS WILL CONTINUE TO PLAGUE PORTIONS OF THE AREA ALONG THE TURNPIKE CORRIDOR THIS AFTERNOON...WITH WIDELY SCATTERED CONVECTION POSSIBLE LATE THIS AFTERNOON THRU THIS EVENING ACROSS MUCH OF THE AREA. DESPITE SLIGHTLY DRIER AIR ADVECTING IN ON NORTHERLY FLOW BEHIND A SURFACE TROF THIS AFTERNOON ACROSS CENTRAL KANSAS...AN UPPER TROF ALOFT AND ITS ASSOCIATED COLD FRONT WILL DROP SOUTHEAST ACROSS THE ENTIRE AREA LATER THIS EVENING AND OVERNIGHT. WHILE CONFIDENCE ON AREAL COVERAGE OF CONVECTION IS SOMEWHAT LOW...WILL LIMIT MENTION TO VCTS FOR NOW IN THE TERMINAL FORECASTS. KED && .FIRE WEATHER... ISSUED AT 219 PM CDT SAT MAR 30 2013 GRASSLAND FIRE DANGER POTENTIAL WILL BE LOW TONIGHT WITH INCREASED RELATIVE HUMIDITY AND RAIN CHANCES. MODERATE-HIGH FIRE DANGER IS POSSIBLE SUNDAY AFTERNOON IN CENTRAL/SOUTH CENTRAL KS GIVEN SLIGHTLY ABOVE NORMAL TEMPERATURES...HOWEVER WINDS SHOULD NOT BE STRONG. THE FIRE DANGER SHOULD BE SUPPRESSED MONDAY INTO TUESDAY AS COLDER THAN NORMAL AIR MOVES IN WITH CHANCES FOR LIGHT PRECIPITATION. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 45 72 41 45 / 40 0 30 50 HUTCHINSON 42 72 38 44 / 40 0 40 40 NEWTON 43 71 39 44 / 40 0 40 40 ELDORADO 45 70 40 44 / 40 0 30 50 WINFIELD-KWLD 47 71 43 45 / 50 0 20 50 RUSSELL 41 70 33 44 / 60 0 40 30 GREAT BEND 42 71 35 44 / 50 0 40 40 SALINA 41 70 35 44 / 30 0 40 30 MCPHERSON 42 71 36 44 / 40 0 40 40 COFFEYVILLE 47 70 43 46 / 40 0 10 50 CHANUTE 45 69 40 44 / 40 0 20 50 IOLA 44 68 40 44 / 40 10 20 50 PARSONS-KPPF 46 69 42 45 / 40 0 20 50 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Mar 30, 10:50 AM CDT, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1050 AM CDT SAT MAR 30 2013 KSZ032-033-047>053-067>072-082-083-091>096-098>100-311600- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1050 AM CDT SAT MAR 30 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND THIS EVENING. THE GREATEST SEVERE THREAT WILL BE ALONG OR EAST OF THE KANSAS TURNPIKE WITH QUARTER SIZED HAIL AND 60 MPH WINDS POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MUCH COLDER AIR WILL MOVE INTO THE AREA SUNDAY NIGHT INTO MONDAY... CAUSING THE LIGHT RAIN TO MIX WITH...AND THEN CHANGE TO SNOW BEFORE ENDING ON MONDAY EVENING. SOME LIGHT SNOW ACCUMULATIONS ON GRASSY ELEVATED SURFACES ARE POSSIBLE ON MONDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND EVENING...GENERALLY ALONG AND EAST OF THE KANSAS TURNPIKE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Special weather statement, Mar 30, 2:40 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 240 PM CDT SAT MAR 30 2013 KSZ072-302015- ALLEN- 240 PM CDT SAT MAR 30 2013 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ALLEN COUNTY... AT 237 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING SEVERE THUNDERSTORMS IN ANDERSON COUNTY...OR 15 TO 20 MILES NORTH OF IOLA...AND MOVING SOUTHEAST AT 30 MPH. QUARTER SIZE HAIL...AND DAMAGING WINDS OF 60 MPH ARE POSSIBLE WITH THIS STORM. PEOPLE IN NORTHERN ALLEN COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORM MAINTAINS INTENSITY AND MOVES INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. && LAT...LON 3788 9509 3793 9552 3804 9552 3804 9508 TIME...MOT...LOC 1938Z 289DEG 27KT 3806 9535 DARMOFAL
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 12:17 AM CDT | Special Weather Statement | ICT | Sumner | 28 min |
| Mar 30, 12:57 AM CDT | Special Weather Statement | ICT | Cowley | 33 min |
| Mar 30, 1:26 AM CDT | Special Weather Statement | ICT | Lincoln | 34 min |
| Mar 30, 1:38 AM CDT | Severe Thunderstorm Warning | ICT | Russell | 37 min |
| Mar 30, 3:46 AM CDT | Special Weather Statement | ICT | Marion | 29 min |
| Mar 30, 4:06 AM CDT | Special Weather Statement | ICT | Harvey | 24 min |
| Mar 30, 4:42 AM CDT | Special Weather Statement | ICT | Butler, Sedgwick | 48 min |
| Mar 30, 5:43 AM CDT | Special Weather Statement | ICT | Cowley | 32 min |
| Mar 30, 2:40 PM CDT | Special Weather Statement | ICT | Allen | 35 min |
| Mar 30, 4:20 PM CDT | Special Weather Statement | ICT | Allen | 25 min |
| Mar 30, 5:28 PM CDT | Special Weather Statement | ICT | Neosho | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.